HIV-negative people appear to have a higher risk of side-effects when exposed to nevirapine, according to a review of case reports and toxicity reports from people exposed to the drug as a component of post-exposure prophylaxis after potential exposure to HIV, according to a study published in the Journal of Acquired Immune Deficiency Syndromes this month.
The findings have implications not only for PEP regimens, but also for suggestions that nevirapine should be given to all pregnant women at the time of delivery in high HIV prevalence settings, in order to bypass concerns about HIV testing and disclosure that currently impede uptake of preventive treatment by mothers.
Nevirapine (Viramune) is a non-nucleoside reverse transcriptase inhibitor (NNRTI) which is used as an alternative to efavirenz in HAART regimens and also as an alternative to AZT in order to prevent vertical transmission.
In 2001, the US Food and Drug Administration (FDA) recommended avoiding the use of nevirapine for post-exposure prophylaxis (PEP) after several high profile life-threatening side-effects of nevirapine including liver failure and severe skin reactions were reported amongst people taking nevirapine as PEP. However, in the absence of clear guidelines, nevirapine does continue to be given as a single agent and/or as part of a HAART regimen for PEP.
For this review, researchers in Chicago used several methods to attempt to ascertain the severity of liver and skin problems associated with the use of nevirapine as seen in non-HIV infected individuals.
The first, the FDAâ€™s MedWatch programme – where US doctors voluntarily report adverse drug reactions – was the source of 19 cases. However, a review of MedWatch previously found that only 1%-10% of adverse reactions to any drugs are actually reported.
Another six cases were found through HIV specialists working in the Chicago area; nine through previously published reports; and eight from personal communication with nevirapine’s manufacturer, Boehringer-Ingelheim, who provided previously unpublished results of a phase 1 trial of nevirapine in HIV-negative individuals.
The researchers defined severe liver toxicity as greater than five times the upper limit of normal of ALT or AST and/or 1.5 times the upper limit of normal of total bilirubin. Severe skin reactions were defined as all-over (macular-papular) rash with symptoms requiring medical attention, or blistering.
Severe skin rash without liver toxicity was seen in 12 out of the 42 cases analysed by the researchers, which appeared a median of nine days (range 7-12 days) after initiation of PEP. Three of the 12 developed Stevens-Johnson syndrome, and four were hospitalised. All rapidly improved once the nevirapine therapy was stopped.
The other 30 cases developed liver toxicity after a median 20.5 days (range 8-35 days), 14 of which were classed as severe. Eight of the 30 also experienced skin rashes, and 11 experienced fever. After nevirapine discontinuation, all but two improved after a median of 21.5 days (range 14-60 days). However, one individual needed two months of corticosteroid treatment before resolution of liver toxicity, and another developed necrosis of the liver and fell into a coma, receiving a liver transplant two weeks after discontinuing nevirapine.
A crude estimation of the rate of serious adverse reactions to nevirapine in HIV-negative people was ascertained by using data from the phase 1 trial and those treated in the Chicago area for occupational exposure to HIV. Of the 41 people in the trial, 4 (10%) developed low-grade liver toxicity and 4 (10%) developed serious liver toxicity, all of which reversed upon discontinuation of the drug. Among eight health care workers who received nevirapine-containing PEP regimens, five (62%) developed serious liver toxicity. This compares to a 20% rate of severe liver toxicity reported in The Lancet by Benn and others in 2001.
The authors suggest that autoimmunity may be at the root of these toxicities, since when severe adverse reactions have occurred in HIV-positive people (at a rate of less than 1%), they have tended to be when CD4 counts were high. They conclude that â€œalthough precise estimates of the risk for severe hepatotoxicity are not available, the risk appears to be higher than in HIV-infected persons therefore non-HIV infected individuals should not receive PEP or other prophylaxis regimens that include multiple doses of nevirapine.”